Polysubstance or polydrug abuse occurs when a person abuses two or more different drugs. This abuse may occur simultaneously, sequentially or within a short period of time. Doing so exposes a person to an increased risk of chemical dependency, addiction, serious physical and mental harm and overdose.
Polydrug abuse can occur through any combination of drugs, though some combinations are more dangerous than others. Here are examples of drugs that may be used in patterns of polysubstance abuse:
- prescription opioid painkillers (OxyContin, Percocet, Vicodin)
- illicitly-produced fentanyl and fentanyl analogs
- prescription ADHD Medications (Adderall, Ritalin)
- cocaine, including crack
- benzodiazepines (Ativan, Valium, Xanax)
- synthetic cannabinoids (“fake weed”)
- MDMA (Ecstasy/Molly)
- bath salts
Individuals mix drugs for various reasons. Some people combine substances to enhance or amplify the effects of one. In other instances, a person may do so to reduce unwanted or unpleasant side effects of one drug. A person may also use a drug to alleviate negative feelings as they come off a high or to decrease symptoms of withdrawal.
Frequently Abused Polydrug Combinations
Polysubstance abuse is particularly popular in the club culture, however, individuals mix drugs in many different circumstances and environments. Various “club drugs” like ecstasy, ketamine, cocaine, crystal meth, and LSD are frequently mixed together to elicit a more intense high.
Certain drugs are abused together more frequently than others. These include:
- alcohol and ADHD stimulant medications
- alcohol and benzodiazepines
- alcohol and cocaine (including crack)
- alcohol and marijuana
- alcohol and opioids
- benzodiazepine and opioids
- heroin and cocaine (including crack)
- heroin and methamphetamine
- ecstasy and alcohol
- ecstasy and cocaine
- ecstasy and ketamine
- ecstasy and LSD
- ecstasy and marijuana
- LSD and marijuana
- marijuana and cocaine (including crack)
The effects of polysubstance abuse can be unpredictable, uncontrollable and dangerous. While certain combinations may only make a person experience discomfort, other combinations can cause serious medical complications or death.
Signs Of Polysubstance Abuse
The exact signs of polysubstance abuse will vary per person and drug, however, there are general signs of drug abuse:
- extreme bursts of energy or intense lethargy
- mood swings
- changes in appetite (eating very little or eating to excess)
- sudden weight loss or gain
- impaired coordination
- trouble speaking
- strange odors on the body, breath or clothing
- bloodshot eyes
- pupils are abnormally large or small
- uncharacteristic behaviors
- poor personal hygiene or appearance
- secrecy and/or lying about behaviors
- alienating friends and family members
- new “friends” (drug-abusing peers)
- risky behaviors (unsafe sex, driving while intoxicated)
- becoming ill when not using a drug (withdrawal)
- a person claims they need the drug to function
- neglecting important responsibilities
If drug abuse is suspected, it’s important to seek help right away. The sooner abuse is addressed and treated, the better protection a person has against prolonged addiction and the dangers associated with drug abuse.
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(844) 951-1939
Dangers And Risks Of Polysubstance Abuse
Polysubstance abuse is responsible for an increased likelihood of dependence, addiction, organ damage, mental health problems, social issues, and nonfatal and fatal overdose.
Using two drugs together increases cognitive impairment, resulting in greater levels of impaired judgment, impulsive tendencies, and poor decision-making abilities. These combined effects can increase risky behaviors, including driving while intoxicated, unsafe sexual practices and crime.
Changes to a person’s thoughts and ability to reason can occur after using one substance, making it more likely for a person to try a drug they otherwise wouldn’t. This can also lead a person to take higher and more frequent doses of the second substance, in turn, increases the risks associated with polysubstance abuse.
While polysubstance abuse may increase the pleasurable effects of one or both drugs, it can also increase the negative and damaging effects of each as well. The most dangerous complications of polysubstance abuse occur when stimulants or depressants are abused.
The terms “stimulant” and “depressant” refer to the impact a drug has on a person’s central nervous system. As the names suggest, stimulants (uppers) speed up critical life support systems, while depressants (downers) slow them down. These systems include a person’s blood pressure, breathing, heart, and body temperature rates. When these changes occur too rapidly or become too extreme, a person’s health and life could be in jeopardy.
Dangers Of Combining Stimulants And Depressants
When a person uses a stimulant and depressant their body and the central nervous system is being pulled in two directions at once. This causes immense strain on the cardiovascular system and heart.
Using an upper and a downer make it difficult for a person to gauge how intoxicated they are. The effects of each drug mask many of the side effects of the other. For instance, a person drinking and using cocaine may not feel inebriated, despite drinking substantial amounts.
Despite this reduction in certain side effects, each drug is still exerting significant effects. Because of this, a person will frequently continue to use more of either or both substances. At this point, a person can be close to overdose without realizing it, a fact made more dangerous as drug abuse continues.
For example, a popular stimulant-depressant combination is a cocaine and alcohol. As drugs equated with sociability and partying, many individuals use these drugs together. What many people don’t realize is how dangerous this combination is.
Cocaine and alcohol combine to create a toxic byproduct called cocaethylene. Cocaethylene can cause liver damage, seizure, sudden death and an increased risk of a heart attack.
Dangers Of Combining Depressants
The California Society of Addiction Medicine reports that 30 to 75 percent of alcohol abusers and up to 80 percent of opiate abusers are engaged in polysubstance benzodiazepine abuse. These or any other combination of depressants can quickly become deadly. The interaction of two depressants can cause a person’s blood pressure, breathing and heart rates to slow to levels which can’t support life.
The interaction between benzodiazepines and opioids is so severe, in fact, that the FDA has issued their strongest warning on harmful drug interactions. This “black box” warning cautions that this combination can result in extreme sleepiness, respiratory depression, coma and death, effects which can also result from other combinations of depressant drugs.
Dangers Of Combining Stimulants
Certain individuals use two different stimulant drugs together to create a more pronounced or longer high. An example is when a person combines cocaine with an amphetamine drug, such as Adderall or meth. While the longer half-life of the amphetamine extends the high, combining these or any other stimulants together places a massive toll on the heart and vascular system.
Under this strain, the heart can quickly begin to malfunction, leading to serious and/or life-threatening cardiac complications, including cardiac arrest, cardiac dysrhythmias, and heart attack.
The profound stress on the vascular system can cause a brain aneurysm, stroke and intracerebral hemorrhage, or bleeding of the brain. Additional risks of using two stimulants together include seizures, hypertension (high blood pressure) and hyperthermia (dangerously high body temperature).
Detoxification Programs For Polysubstance Abuse
Withdrawing from more than one drug is more complex than withdrawing from a single substance. This typically complicates treatment, requiring more intensive therapies and professionally-administered medical treatments. Withdrawing from multiple substances can be unpredictable, creating unbearable, and even painful, symptoms. Because of these factors, an inpatient drug detoxification program is typically the best option.
An inpatient, medically-supervised detoxification program ensures that a person is continuously monitored, 24 hours a day until their body stabilizes. Detoxification often requires the support of various medications to reduce or alleviate symptoms of withdrawal. These treatments will be administered by highly-trained clinicians who will also provide support and encouragement throughout this trying time.
Treatment For Polysubstance Abuse And Addiction
The most effective drug addiction treatment programs blend research-based treatments with personalized addiction treatment services. An individualized treatment plan should address the mental and physical impacts of addiction to facilitate the highest degree of healing.
Drug abuse is frequently steeped in behaviors of self-medication. While some individuals strive to self-treat physical health problems, many individuals do so to alleviate mental health conditions. Further, many forms of drug abuse cause mental and emotional imbalances, issues which could potentially be compounded by polysubstance abuse.
Any co-occurring disorders, such as depression and anxiety, need to be addressed within drug rehabilitation to promote comprehensive and long-lasting recovery. Through therapy and counseling, individuals will learn how to cope and employ healthy life skills which enhance sobriety.
Many individuals engaging in polysubstance abuse may have acquired illnesses or disease from their drug use. Comprehensive treatment for these conditions should also be examined as a treatment plan is being determined.
Contact Vertava Health to learn more about polysubstance abuse, addiction and treatment options.